Montana, 2024Drought in Montana, August 13 to 31, 2024
August 13 to 31, 2024 · NWS GGW · 4 events in 4 counties and zones
A dry and hot July led to drought conditions returning to northeast Montana in August.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry and hot July led to drought conditions returning to northeast Montana in August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 12, 1:06 PM MST, 10 hours 54 minutes earlier.
Area forecast discussion, Aug 12, 1:06 PM MST, 10 hours 54 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
206 PM MDT Mon Aug 12 2024
.DISCUSSION...
KEY MESSAGES:
- A hot day is expected tomorrow (Tuesday) before thunderstorms
develop and move east across the area later in the day.
- Strong thunderstorms late tomorrow (Tuesday) are possible.
Isolated showers and thunderstorms are possible thereafter.
WEATHER PATTERN OVERVIEW:
An upper ridge overhead will allow for a hot day across the area
Tuesday before an upper trough from western Canada moves in and
brings an increased chance of thunderstorms late in the day.
Better instability looks to occur over the eastern half of the CWA
but drier low levels may create stronger wind gusts over the
western zones. 12z HREF is showing the best potential for severe
winds to be over south-central Montana Tuesday afternoon with
weak signals for hail over our eastern zones. Models have
decreased the dry-line influence over the CWA and thus lower QPF
is expected.
The next best chance of showers/thunderstorms looks to be late
Friday but with better chances over central Montana.
An upper ridge will build over Montana later this week and will
bring warm conditions into early next week. Some monsoonal
moisture looks to bring small chances for showers and
thunderstorms.
FORECAST CONFIDENCE & DEVIATIONS:
Confidence is moderate that scattered thunderstorms will develop
late Tuesday as steepening mid-level lapse rates and daytime
heating support moderate instability. Isolated stronger storms are
possible with modest shear profiles.
Confidence is lower on shower/thunderstorm chances thereafter. TFJ
&&
.AVIATION...
VFR.
DISCUSSION: An isolated thunderstorm or two may move into the NE
MT airports later this evening or tonight. A better chance of
thunderstorms can be expected Tuesday evening, bringing strong
winds and possible hail.
WINDS: SE 10-20 kts gradually decreasing into Tuesday morning. TFJ
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
None.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Aug 12, 7:19 PM MST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Glasgow MT
819 PM MDT Mon Aug 12 2024
MTZ021-022-130345-
Petroleum MT-Garfield MT-
819 PM MDT Mon Aug 12 2024
...Strong thunderstorms will impact portions of southeastern
Petroleum and southwestern Garfield Counties through 945 PM MDT
...
At 818 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Crooked Creek Rec Area to
16 miles northeast of Melstone. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jordan, Sand Springs, Edwards, Cohagen, Mosby, Brusett, Steve Fork,
and Cat Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4733 10823 4761 10713 4685 10643 4685 10789
4676 10783 4675 10805
TIME...MOT...LOC 0218Z 213DEG 40KT 4729 10811 4678 10764
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ForresterSpecial weather statement, Aug 12, 8:12 PM MST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Glasgow MT
912 PM MDT Mon Aug 12 2024
MTZ016-017-022-130415-
Garfield MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
912 PM MDT Mon Aug 12 2024
...Strong thunderstorms will impact portions of southeastern
Phillips, western Garfield and southwestern Valley Counties through
1015 PM MDT
...
At 911 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Devils Creek Rec Area to 21 miles south of
Edwards. Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jordan, Sand Springs, Devils Creek Rec Area, Edwards, Brusett, and
Steve Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Fort Peck Lake between U L Bend and Hell Creek, get
out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 4686 10672 4685 10760 4768 10794 4782 10702
4685 10655 4684 10672
TIME...MOT...LOC 0311Z 213DEG 29KT 4757 10775 4684 10724
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ForresterSpecial weather statement, Aug 12, 8:32 PM MST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Glasgow MT
932 PM MDT Mon Aug 12 2024
MTZ016-060-130430-
Southwest Phillips MT-Central and Southeast Phillips MT-
932 PM MDT Mon Aug 12 2024
...A strong thunderstorm will impact portions of southwestern
Phillips County through 1030 PM MDT
...
At 932 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Hays, or 13 miles west of Zortman, moving east at
25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zortman, Phillips, and Landusky.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4792 10889 4793 10866 4792 10863 4799 10861
4798 10855 4798 10844 4810 10843 4815 10817
4774 10812 4775 10887 4784 10889
TIME...MOT...LOC 0332Z 261DEG 22KT 4790 10880
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ForresterSpecial weather statement, Aug 12, 9:21 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1021 PM MDT Mon Aug 12 2024
MTZ017-022-023-130515-
Garfield MT-McCone MT-Central and Southern Valley MT-
1021 PM MDT Mon Aug 12 2024
...Strong thunderstorms will impact portions of eastern Garfield,
southwestern Valley and western McCone Counties through 1115 PM MDT
...
At 1019 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Hell Creek Rec Area to
Cohagen. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jordan, Fort Peck, The Pines Rec Area, Duck Creek Rec Area, Fort Peck
Marina, Hell Creek Rec Area, Flowing Wells Rest Area, Cohagen, Nelson
Creek Rec Area, Rock Creek Rec Area, Park Grove, Van Norman, and
Haxby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4810 10635 4728 10586 4693 10685 4783 10735
TIME...MOT...LOC 0419Z 252DEG 35KT 4778 10714 4703 10664
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ForresterDrought, Daniels
- When
- August 13, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Daniels forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
On the second week of August, D-2 Severe drought conditions developed over the eastern three quarters of Daniels County. These conditions would remain the same through the end of the month.
Drought, Western Roosevelt
- When
- August 13, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Western Roosevelt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
On the second week of August, D-2 Severe drought conditions developed over the northeastern half of western Roosevelt County. These conditions would remain the same through the end of the month.
Drought, Sheridan
- When
- August 13, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
During the second week of August, all of Sheridan County was in D2-Severe Drought conditions. On the last week of August, the middle third of Sheridan County worsened to D3-Extreme Drought.
Drought, Eastern Roosevelt
- When
- August 13, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
On the second week of August, the northern three quarters of Eastern Roosevelt worsened to D-2 Severe Drought conditions. On the last week of August the D-2 Severe Drought extended to the Missouri River. At the same time, D-3 Extreme Drought extended down into the north central part of the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, August 13 to 24, 20244 deaths · 37 injured · 74 events
- Excessive Heat in Oklahoma, August 13 to 19, 202416 injured · 24 events
- Flash Flood in North Dakota, August 13, 2024$8.0 million · 1 event
- Flash Flood in Wyoming, August 13, 2024$100,000 · 1 event
- Flood and Damaging Winds in Colorado, August 13, 2024$30,000 · 72 kt wind · 14 events
- Excessive Heat in Louisiana, August 13 to 18, 202417 events
- Excessive Heat in Texas, August 13 to 19, 202416 events
- Tornado and Damaging Winds in Nebraska, August 13 to 14, 2024$14,000 · 56 kt wind · 4 events
- Excessive Heat in Arkansas, August 13 to 18, 20249 events
- Drought in Oklahoma, August 13 to 27, 20247 events
- Hail and Damaging Winds in Idaho, August 13, 2024$250 · 1 in hail · 7 events
- Excessive Heat in Texas, August 13 to 20, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200876, 1200877, 1200878, 1200879.